Forensic Issues (Anti-infectives)
■■ Poisoning resulting from pharmaceutical preparations is usually accidental in nature arising out of therapeutic overdose, allergic reactions, or inadvertent ingestion (mistaken identity, paediatric poisoning, etc.). The usual culprits include analgesic-antipyretics, NSAIDs, benzodiazepines, sedative-hypnotics, antidepressants, and anticonvulsants.
■■ Poisoning from anti-infective drugs is relatively uncommon, though adverse (side) effects especially at high therapeutic doses frequently occur, which is all the more likely if the duration of therapy is prolonged. However as the incidence of poisoning relentlessly rises in India, the agents employed for deliberate self-ingestion have undergone a subtle but definite change over a period of time. While chemicals and plant products were overwhelmingly common in the past, today pharmaceutical preparations are making significant inroads.
■■ But though this may be true, the contribution of anti-infective drugs to this grim scenario still remains negligible as demonstrated by studies in which therapeutic drugs accounted for upto 20 to 30 % of suicidal poisoning, andyet anti-infective preparations hardly figured in the list of culprits. That is of course no reason to be complacent since these drugs are so frequently prescribed, and there-fore the incidence of accidental overdose is probably not insignificant inspite of a paucity of studies substantiating this assumption.
■■ In Western countries with advanced economies and rela-tively sophisticated medical services, suicidal poisoning with pharmaceutical preparations has always been more common than toxic agents. This is due to easy acces-sibility, since these drugs are either obtainable from a doctor on prescription, or on demand across the counter of a pharmacy.
■■ In the Indian context, the following examples represent some common situations producing anti-infective drug morbidity and mortality:
o Idiosyncratic reactions to drugs, e.g. quinine. Allergic reactions including anaphylaxis, e.g. penicil-lins.
o G6PD deficiency in some individuals which can predis-pose to toxicity even with therapeutic doses of some drugs, e.g. primaquine, dapsone.
o Inadvertent intake of alcohol along with incompatible anti-infectives, e.g. metronidazole, cephalosporines, griseofulvin, etc. However, well controlled studies have not substantiated this disulfiram-like reaction with regard to metronidazole and alcohol. The likelihood of this drug interaction is not considered clinically significant, since in some studies it has occurred with placebo. Several reports have anecdotally described deliberate abuse of the metronidazole-alcohol combi-nation to produce pleasurable CNS effects: a sudden onset or “rush” of excitement, giddiness, and flushing. Nausea was denied or reported as a transient effect by these subjects.
o Tetracycline ingestion (usually on the advice of quacks) by children and pregnant women, resulting in dental and skeletal problems.
o Ignorant patients ingesting outdated anti-infectives (especially tetracycline) which can cause renal prob-lems.
o Administration of chloramphenicol to neonates by quacks.
o Accidental paediatric poisoning involving attractively coloured or flavoured medicines.
o Use of quinine as abortifacient in rural areas. Chronic toxicity resulting from inadequately supervised treatment regimens involving the use of drugs such as INH,* dapsone, chloroquine, aminoglycosides, penicil-lins, macrolides, and streptomycin.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.